Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 52, NWS New York, NY

June 26, 2002Suffolk County, New York

NWS New York, NY issued this severe thunderstorm warning at Jun 26, 2002, 6:22 PM EDT for Suffolk County, New York. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 2002, 6:22 PM EDT (22:22 UTC)
Expired
Jun 26, 2002, 7:15 PM EDT
In force
53 min
Issued by
NWS New York, NY
Area
Whole counties

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 17 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 6:30 PM EDTThunderstorm Wind 50 EHuntington, NYA spotter reported an estimated 58 MPH wind gust near the intersection of Route 110 and Jericho Turnpike near Huntington at 6:30 pm. Police reported that strong winds knocked down several trees and power lines in Northport and Melville at 6:40 pm.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.4 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 262222
SVROKX
NYC103-262315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
622 PM EDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK

* UNTIL 715 PM EDT.

* AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MELVILLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE IN THE VICINITY OF...
  5 MILES SOUTHEAST OF COLD SPRING HARBOR AROUND 625 PM.
  HUNTINGTON STATION AND HUNTINGTON AROUND 630 PM.
  DIX HILLS AND CENTERPORT AROUND 635 PM.
  5 MILES SOUTHEAST OF NORTHPORT AND 9 MILES NORTHWEST OF BAY SHORE
  AROUND 640 PM.
  COMMACK AND 5 MILES NORTHWEST OF BRENTWOOD AROUND 645 PM.
  HAUPPAUGE AROUND 650 PM.

SOME OTHER LOCATIONS IN THE WARNING INCLUDE CORAM...FARMINGVILLE...
HOLBROOK...MOUNT SINAI...SAYVILLE...SMITHTOWN AND YAPHANK.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4090 7348 4066 7342 4077 7293 4099 7300

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:20 PM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 26, 2:20 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
220 PM EDT WED JUN 26 2002

HIGHLY UNSTABLE AIRMASS IN PLACE WITH MSAS LI/S LESS THAN -9 ACROSS
INTERIOR AREAS AND BUFKIT CAPES IN EXCESS OF 2500 J/KG. FIRST
IMPULSE APPROACHING AREA TRIGGERING AN AREA OF ORGANIZED CONVECTION
ACROSS NE PA ...NRN NJ...AND THE LWR HUDSON VLY. SCT ACTIVITY ALSO
BREAKING OUT ACROSS THE NY METRO AREA WITH PULSE SEVERE CELLS. SPC
WATCH ISSUED FOR MOST OF FORECAST AREA WITH THE EXCEPTION OF LONG
ISLAND.

LEE TROF AND WEAK IMPULSES AT THE SRN EDGE OF THE WESTERLIES
EXPECTED TO KEEP CONVECTION GOING INTO THE EVENING. MAINLY PULSE
SEVERE EVENT WITH MODERATE CAPES AND LI/S AND LIMITED UPPER
DYNAMICS. SOME HEIGHT FALLS THIS EVENING MAY INCREASE THE MID LEVEL
FLOW...AIDING THE POTENTIAL FOR DAMAGING WINDS.

MODELS REMAIN IN GOOD AGREEMENT WITH MASS FIELDS. QPF APPEARS TO BE
OVERDONE TEMPORALLY...AS IT IS SPREAD OUT THROUGH THE OVERNIGHT AND
INTO THU.  ONCE FIRST IMPULSE SWINGS BY...CONDITIONS SHOULD SETTLE
DOWN LATE TONIGHT.  SIMILAR TIMING FOR THU AS UPPER TROUGH SWINGS
INTO THE LOWER GREAT LAKES AND ONCE AGAIN AIDES CONVECTION ALONG THE
PREFRONTAL TROUGH. THIS TIME AROUND THOUGH...MODERATE INSTABILITY
WILL BE ACCOMPANIED BY COOLING ALOFT AND STRONG MID LEVEL
WINDS...SUGGESTIVE OF A POTENTIAL SQUALL LINE TOWARD EVENING THU.
CONVECTION SHOULD CONTINUE INTO THE EARLY MORNING HOURS FRI BEFORE
FROPA AROUND 12Z.

UPPER TROF AXIS SWINGS THROUGH THE REGION BY 00Z SAT WITH SFC HI
PRESSURE BUILDING IN FOR A PLEASANT WEEKEND.

MADE MINOR ADJUSTMENTS TO NGM MOS GUIDANCE...SPECIFICALLY TO THU MAX
TEMPS WHICH SEEM TOO HIGH BASED ON CLOUD COVER.  FRI MAX TEMPS ALSO
BUMPED UP WITH NW FLOW AND WEAK COLD ADVECTION.

MARINE...WINDS AND SEAS WILL INCR BUT ARE EXPECTED TO RMN BLO SCA
CRIT.

.OKX...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...NONE.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:53 PM EDTSevere Thunderstorm WarningOKXBronx, New York37 min
Jun 26, 1:53 PM EDTSevere Thunderstorm WarningOKXOrange67 min
Jun 26, 2:17 PM EDTSevere Thunderstorm WarningOKXWestchester43 min
Jun 26, 2:18 PM EDTSpecial Marine WarningOKX72 min
Jun 26, 2:32 PM EDTFlash Flood WarningOKXBronx118 min
Jun 26, 2:57 PM EDTSevere Thunderstorm WarningOKXWestchester48 min
Jun 26, 2:59 PM EDTSevere Thunderstorm WarningOKXOrange31 min
Jun 26, 3:41 PM EDTSevere Thunderstorm WarningOKXPutnam49 min
Jun 26, 3:54 PM EDTSevere Thunderstorm WarningOKXWestchester51 min
Jun 26, 4:49 PM EDTSevere Thunderstorm WarningOKXRockland41 min
Jun 26, 5:10 PM EDTSpecial Marine WarningOKX65 min
Jun 26, 5:18 PM EDTSevere Thunderstorm WarningOKXBronx, Westchester42 min
Jun 26, 5:38 PM EDTFlash Flood WarningOKXBronx3 hr
Jun 26, 5:50 PM EDTSevere Thunderstorm WarningOKXNassau55 min
Jun 26, 6:50 PM EDTSpecial Marine WarningOKX70 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.